Texas, 2011

Wildfire in Texas, September 1 to 2, 2011

September 1 to 2, 2011 · NWS SJT · 3 events in 3 counties and zones

A few wildfires that started in late August continued into early September. The combination of hot temperatures, the availability of fuels, and winds created the conditions for these fires to either continue or develop.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A few wildfires that started in late August continued into early September. The combination of hot temperatures, the availability of fuels, and winds created the conditions for these fires to either continue or develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 10:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 31, 10:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1127 PM CDT WED AUG 31 2011

.DISCUSSION...

EXPECT VFR CONDITIONS TO DOMINATE WEST CENTRAL TEXAS FOR THE NEXT
24 HOURS. SEE AVIATION BELOW FOR DETAILS.

&&

.AVIATION...

MODELS THIS RUN CONTINUE TO MAINTAIN HIGH PRESSURE ALOFT OVER THE
REGION FOR THE NEXT 24 HOURS. SURFACE HIGH PRESSURE DOES SLIDE
EAST TOMORROW AFTERNOON. THUS...LIGHT SOUTHEAST WINDS TONIGHT AT
THE SURFACE WILL INCREASE FOR TOMORROW AFTERNOON AS THE SURFACE
PRESSURE GRADIENT INCREASES. AFTER SUNSET TOMORROW...PLAN FOR
SOUTHEAST WINDS AROUND 10 KNOTS OR LESS TO DOMINATE WEST CENTRAL
TEXAS AS THE SURFACE PRESSURE GRADIENT WEAKENS.

HUBER

&&

.PREV DISCUSSION... /ISSUED 713 PM CDT WED AUG 31 2011/

DISCUSSION...

LOOK FOR VFR CONDITIONS TO CONTINUE ACROSS WEST CENTRAL TEXAS FOR
THE NEXT 24 HOURS. AVIATION BELOW HAS ADDITIONAL INFORMATION.

AVIATION...

HIGH PRESSURE WILL CONTINUE TO DOMINATE WEST CENTRAL TEXAS FOR THE
NEXT 24 HOURS. A FAIRLY STRONG SURFACE PRESSURE GRADIENT WILL
PRODUCE GUSTY WINDS MAINLY FROM THE SOUTHEAST.

HUBER

PREV DISCUSSION... /ISSUED 313 PM CDT WED AUG 31 2011/

SHORT TERM...
THE UPPER LEVEL RIDGE SHIFTED SLIGHTLY NORTHWARD TODAY RESULTING IN
SLIGHTLY COOLER TEMPERATURES ACROSS THE AREA UP TO THIS POINT IN THE
DAY. AS THE RIDGE RECENTERS TO THE NORTHEAST OF TEXAS ON THURSDAY...
WE WILL REMAIN ON THE SOUTHERN PERIPHERY OF THE FEATURE...KEEPING
HIGHS IN THE UPPER 90S TO AROUND 100. IN WATER VAPOR IMAGERY...DRY
AIR CAN BE SEEN SLIDING WESTWARD INTO WEST CENTRAL TEXAS...AND HAVE
KEPT THE DRY DEWPOINT VALUES FOR TOMORROW AS WE SAW TODAY. NOT
EXPECTING ANY PRECIPITATION THROUGH THE NEXT 24 HOURS.

20

LONG TERM...

THE FIRST PART OF THE EXTENDED FORECAST WILL BE CHARACTERIZED BY A
CONTINUATION OF ABOVE NORMAL TEMPERATURES AND BELOW NORMAL
PRECIPITATION...BEFORE A CHANGE IN THE WEATHER PATTERN IS POSSIBLE
BY LATE THIS WEEKEND. TEMPERATURES ON FRIDAY THROUGH SUNDAY WILL RUN
A FEW DEGREES BELOW WHAT WE HAVE BEEN EXPERIENCING THE LAST FEW
DAYS...GENERALLY IN THE UPPER 90S TO NEAR 100. IN THE MEANTIME...A
TROPICAL WAVE IS LOCATED ACROSS THE SOUTHEAST GULF OF MEXICO. AS IT
DRIFTS TOWARD THE CENTRAL AND WESTERN GULF OF MEXICO...MODELS
DIVERGE ON THE STRENGTH AND MOVEMENT OF THIS FEATURE. THE
OPERATIONAL GFS CONTINUES TO DEVELOP THE SYSTEM INTO A TROPICAL
CYCLONE THEN MOVES IT TO THE NORTHEAST...AS IT GETS CAUGHT BY THE
UPPER LEVEL TROUGH TRACKING ACROSS THE GREAT LAKES REGION. THE 12Z
ECMWF...NAM AND CANADIAN SHOW THIS SYSTEM DEVELOPING OVER THE
WESTERN GULF...WITH LITTLE MOVEMENT...THEN EVENTUALLY MOVING THE
SYSTEM TO THE SOUTHWEST...AROUND THE UPPER LEVEL HIGH LOCATED ACROSS
THE DESERT SOUTHWEST. A LOT OF UNCERTAINTY REMAINS IN THE EXACT
MOVEMENT AND DEVELOPMENT OF THIS SYSTEM...BUT AT THIS TIME MOST
MODEL SOLUTIONS INDICATE THAT MOST OF THE RAINFALL ASSOCIATED WITH
THE SYSTEM WILL REMAIN TO OUR EAST AND SOUTH. DID NOT MAKE ANY MAJOR
CHANGES ON RAIN CHANCES IN THE EXTENDED...BUT RAIN CHANCES MAY NEED
TO BE INCREASED IF A FARTHER WEST TRACK BECOMES EVIDENT.

THE AFOREMENTIONED UPPER LEVEL TROUGH THAT WILL MOVE ACROSS THE
GREAT LAKES ON SUNDAY...WILL DRIVE A COLD FRONT SOUTH ACROSS THE
PLAINS. THIS COLD FRONT IS EXPECTED TO SWEEP THROUGH THE AREA ON
SUNDAY...USHERING IN DRIER AIR AND A MUCH NEEDED COOL DOWN FOR WEST
CENTRAL TEXAS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE ALONG THE BOUNDARY...BUT THE EXACT MOVEMENT OF THE
DISTURBANCE IN THE GULF WILL HELP TO DETERMINE HOW MUCH MOISTURE
WILL BE AVAILABLE AHEAD OF THE BOUNDARY. FOR NOW...HAVE LEFT IN
SLIGHT CHANCE POPS WITH THE FRONT. MUCH COOLER
TEMPERATURES...RELATIVELY SPEAKING...CAN BE EXPECTED FOR THE FIRST
PART OF NEXT WEEK. HIGH TEMPERATURES WILL GENERALLY BE IN THE LOW TO
MID 90S...WITH LOW TEMPERATURES DROPPING INTO THE MID TO UPPER 60S.

DANIELS

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 75 101  73 100  74 /   0   0  10   0  10
SAN ANGELO 	 74 101  73 100  73 /   0   0  10   0  10
JUNCTION 	 70  98  73  99  73 /   0   0  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HUBER
Hazardous weather outlook, Aug 31, 1:30 PM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT WED AUG 31 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
230 PM CDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Kimble

When
September 1, 12:00 AM CST to 3:12 PM CST
Where
Kimble forecast zone
Reported by
Park/Forest Service
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The 400 acre Cedar Truck Wildfire Complex consisted of more than 34 different fire starts across portions of Kimble County in late August. One secondary structure was lost in this complex. The fire complex was 100 percent contained. The Cedar Truck Complex, apparently named for the vehicle that sparked 34 separate fires while driving along a 24-mile stretch of highway. Firefighters saved 13 homes threatened by the fire complex, which was burning just west of Fort McKavett.

Wildfire, Sutton

When
September 2, 12:00 AM CST to 11:59 PM CST
Where
Sutton forecast zone
Reported by
Park/Forest Service
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The Rick Ranch Fire in Sutton County which began in late August burned approximately 395 acres with 95 percent containment. This fire was located about 24 miles west of Junction.

Wildfire, Menard

When
September 2, 12:00 AM CST to 11:59 PM CST
Where
Menard forecast zone
Reported by
Park/Forest Service
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The Double T Fire in Menard County that began in late August continued burning into early September. This fire was located 19 miles west of Brady and burned about 300 acres. It was 95 percent contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349560, 349561, 349563.